Colorado, 2007

Flash Flood in Colorado, August 29, 2007

August 29, 2007 · NWS BOU · 1 event in 1 county or zone

Heavy rain caused localized flash flooding in the Hayman burn area, in Southern Jefferson County. The flash flooding forced the closure of County Road 126 and Wigwam Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Heavy rain caused localized flash flooding in the Hayman burn area, in Southern Jefferson County. The flash flooding forced the closure of County Road 126 and Wigwam Road. Brush and Wigwam Creeks jumped their banks, leaving debris atop the roadway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 29, 2:05 PM MST, 0 minutes earlier.

Area forecast discussion, Aug 29, 2:05 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 PM MDT WED AUG 29 2007

.SHORT TERM...STORMS HAVE DEVELOPED IN THE MOUNTAINS AND FOOTHILLS
ABOUT AS EXPECTED WHERE SUNSHINE WAS PLENTIFUL.  SOUTHERN AREAS HAVE
BEEN FAVORED THUS FAR BUT WITH TEMPERATURES REACHING TOWARDS 80 AND
SUN OUT FROM BOULDER NORTH COULD STILL GET SOME STORMS OFF THE
FOOTHILLS IN THESE AREAS.  FARTHER EAST ON THE PLAINS THE LOW LEVELS
REMAIN COOLER AS CLOUDS HAVE BEEN SLOW TO BREAK UP SO NOT MUCH
EXPECTED.  HOWEVER...WE HAVE DEVELOPED A DENVER CONVERGENCE ZONE
ACROSS THE DENVER AREA AS THE FLOW HAS COME AROUND TO SOUTHEAST ON
THE PLAINS AND BEGINNING TO SEE SOME CONVECTION GROWING ALONG IT. SO
STILL KEPT SOME CHANCE OF STORMS ONTO THE PLAINS THIS EVENING.  MAIN
THREAT SHOULD BE HEAVY RAINS THOUGH HAIL IS ALSO POSSIBLE.  MOUNTAIN
AND FOOTHILLS ACTIVITY SHOULD DIMINISH RAPIDLY TOWARDS SUNSET AND DO
NOT EXPECT THINGS TO LAST TOO LONG ON THE PLAINS. CONCERN FOR LATER
TONIGHT WOULD BE FOG AND LOW CLOUDS REDEVELOPING WITH ALL THE
MOISTURE IN PLACE.  THIS WOULD CONTINUE INTO THE EARLY DAYLIGHT
HOURS ON THURSDAY.  ALL IN ALL THE CURRENT FORECAST IS QUITE GOOD ON
MOST REGARDS AND NOT A LOT OF CHANGES WERE MADE.  IN FACT THE
CURRENT GRIDS EVEN HAVE A DENVER CYCLONE IN THURSDAYS WIND FIELD
AND THIS LOOKS LIKE A GOOD FORECAST.  WARMER TOMORROW AND A LITTLE
DRIER SO POPS OVERALL ARE LOWER.  STILL...SHOULD STILL BE ENOUGH
MOISTURE IN THE HIGH COUNTRY AND SO UPPED POPS A BIT TO SCATTERED.
THE WINDS ALOFT THOUGH WILL BE MORE NORTHERLY AND THIS WOULD MAKE IT
HARDER TO GET THE STORMS OFF THE HILLS SO CHANCE OF PRECIP ON THE
PLAINS IS LESS THAN TODAY GENERALLY.

.LONG TERM...AN UPPER RIDGE REMAINING OVER THE SOUTHWESTERN U.S.
THROUGH THE WEEKEND AND INTO THE MIDDLE OF NEXT WEEK WILL KEEP THE
WEATHER WARM AND GENERALLY BENIGN.  SOME MOISTURE TRAPPED UNDER THE
RIDGE AND CAUGHT UP IN THE WEAK WEST-SOUTHWESTERLY FLOW ALOFT WILL
FUEL AFTERNOON AND EVENING SHOWERS...PRIMARILY OVER THE MOUNTAIN AND
FOOTHILL AREAS EACH AFTERNOON.  BY WEEKEND...WARMING TEMPERATURES
AND MID LEVELS SHOULD WARM MAX TEMPS BACK TO AROUND 90 DEGREES
ACROSS MOST OF THE PLAINS THROUGH LABOR DAY.  MODELS DO NOT INDICATE
ANY DEEP MOISTURE FROM TEXAS OR THE GULF OF MEXICO MAKING IT INTO
COLORADO...SO THREAT OF WIDESPREAD OR HEAVY SHOWER ACTIVITY IS
MINIMAL.

&&

.AVIATION...LIFR CIG CONDITIONS AND POSSIBLY VIS CONDITIONS COULD
DEVELOP ACROSS FRONT RANGE AIRPORTS AND LATE TONIGHT AND CONTINUE
INTO THURSDAY AROUND 14Z AS LOTS OF MOISTURE REMAINS IN PLACE ON THE
PLAINS.  CURRENT THINKING IS BJC WOULD BE TOO FAR WEST AND POSSIBLY
APA AS WELL BUT DIA COULD HAVE THE LOW CLOUDS AND POSSIBLE FOG.
ISOLD TSRA POSSIBLE BTWN 21-02Z THURSDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SZOKE/DANKERS
Hazardous weather outlook, Aug 29, 9:52 AM MST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1052 AM MDT WED AUG 29 2007

COZ030>051-301200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1052 AM MDT WED AUG 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT PUSHED ACROSS THE AREA LAST EVENING RESULTING IN LOTS
OF LOW CLOUDINESS AND COOLER TEMPERATURES ACROSS THE PLAINS THIS
MORNING.  THE CLOUDS HAVE CLEARED QUITE A BIT NEAR THE FOOTHILLS AND
SHOULD GRADUALLY BREAK UP FARTHER EAST...BUT TEMPERATURES WILL
REMAIN TOO COOL TODAY TO PRODUCE THUNDERSTORMS ON THE PLAINS.
HOWEVER...ENOUGH MOISTURE REMAINS AT MID LEVELS WITH ADDITIONAL
MOISTURE PUSHED UP INTO THE FOOTHILLS AND WITH SUNSHINE IN THESE
AREAS SCATTERED THUNDERSTORMS SHOULD DEVELOP THIS AFTERNOON.  WINDS
ALOFT WILL ALLOW SOME STORMS TO MOVE INTO THE URBAN CORRIDOR BUT
PROBABLY NOT MUCH FARTHER TO THE EAST BECAUSE THE AIR WILL REMAIN
TOO STABLE THERE.  HEAVY RAINS AND SMALL HAIL WILL BE POSSIBLE
SHOULD STORMS DEVELOP.  ACTIVITY SHOULD MOSTLY BE OVER BY AROUND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT.

SZOKE/DANKERS

The radar

The Denver radar (KFTG), 87 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
August 29, 2:05 PM MST to 3:00 PM MST
Where
Jefferson County, 2.25 mi WSW of Deckers
Cause
Heavy Rain / Burn Area
Property damage
$1,000
Reported by
County Official
Coordinates
39.240, -105.270

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53487.